MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE® VENTRICULAR ASSIST SYSTEM; CIRCULATORY ASSIST SYSTEM

HEARTWARE, INC. HEARTWARE® VENTRICULAR ASSIST SYSTEM; CIRCULATORY ASSIST SYSTEM
Catalog Number 1650
Medical Device Problem Code Battery Problem (2885)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/11/2015
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is used for treatment not diagnosis.The ventricular assist system is indicated for use as a bridge to cardiac transplantation in patients who are at risk of death from refractory end-stage left ventricular heart failure.The system is designed for in-hospital and out-of-hospital settings.The instructions for use (ifu) and patient manual include a reference guide for both visual and tone alarms including potential causes and actions to take.Additionally there is a warning to keep spare, fully charged batteries and back up controller available at all time.The steps for exchange of batteries and controllers are outlined.One battery was returned for evaluation.Various analyses were conducted and reviewed in order to evaluate the performance of the device in relation to the reported event.Review of the manufacturing documentation confirmed that the associated device met all requirements for release.The reported event was confirmed through visual inspection.Analysis of the device revealed that the battery failed to meet specifications; the device failed functional testing because it had been rendered inoperable by a cuv flag.Internal visual inspection revealed the ptc1 ltp340f tyco raychem poly switch fuse assembly welding connection between cell pair #4 and cell pair #3 was not welded per specifications and was found making intermittent connections with cell pair #3.The confirmed malfunction was related to the reported event.The most likely root cause of the failure is an out of specification weld between cell pair #3 and the ptc1 ltp340f tyco raychem poly switch fuse, which likely contributed to the event.Heartware has opened an internal investigation to evaluate these types of issues.Heartware will submit a supplemental report when new facts arises which materially alters information submitted in a previous mdr report.
 
Event or Problem Description
It was reported that a patient was at home and placed the battery on charger and realized it was not accepting a charge.(b)(4) was taken out of service to be returned to heartware and replaced with battery (b)(4).There was no effect of the device issue on the patient.

Brand Name
HEARTWARE® VENTRICULAR ASSIST SYSTEM
Common Device Name
CIRCULATORY ASSIST SYSTEM
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60 avenue
miami lakes FL 33014 3105
MDR Report Key5481093
Report Number3007042319-2016-01022
Device Sequence Number16226179
Product Code DSQ
UDI-Device Identifier00888707000079
UDI-Public(01)00888707000079(11)141011
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/12/2015
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/31/2015
Device Catalogue Number1650
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2015
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/30/2015
Initial Report FDA Received Date03/04/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1